Go to navigation Go to content
Phone: 817-416-6155

Funky Toenails From Chemotherapy?

While treating and encouraging a lot of women training to walk the Susan G Komen Breast Cancer Walk in Dallas, I have met a lot of courageous, strong women. Some are walking as survivors, others are walking because someone close to them is suffering from the disease, and many, unfortunately, have lost someone they love.

Constant chatting is the name of the game during these long training walks. When I accompany some of my patients on their walk, the questions always turn to feet. Women are curious about all things feet from proper shoe gear, how to prevent injuries, to the most common topic, their toenails! Most will say they have either lost toenails or they have turned colors due to the chemotherapy.

Most of the survivors agree that when undergoing chemo, the majority of the time they are not warned on what to expect their toenails to begin to look like. No one tells them that their toenails will most likely fall off, turn colors, get thick, have skin attached to them and even possibly smell.

Common chemotherapy drugs; (Adriamycin, Taxol, 5-Fluorouracil, just to name a few) cause damage and attack the tissue that keeps the toenail in place. This is called onycholysis. It is common for the nail to loose its attachment to the part or all of the nail bed. When a nail looses its attachment it allows dermatophytes ( the bugs that cause ugly fungal infections) to get under the toenail; this causes onychomycosis or fungal toenails.

Tips to Keeping your Toenails Looking There Very Best:

1. Clip toenails straight across and keep them short, this prevents splitting and breakage of the toenail.

2. Keep toenails clean and moisturized. If going for a pedicure, make sure all instruments have been sterilized (this means cooked in an autoclave, not just soaked in solution).

3. Gently cut away any loose cuticles, do not pick or pull at them. This can cause bleeding which can easily lead to an infection.

4. Try to avoid injuries to your toes and toenails, they will bruise easily. Wear wider shoes that have plenty of room in the toe box. Wider shoes will also allow for more circulation to the toes and toenails. Also make sure the shoes are long enough, long walks cause swelling so buy your walking shoes a half size larger than normal shoes.

If your nails become infected, inflamed or painful you need to see a podiatrist. Paranychia or an infection around the nail can become quite painful very quickly. There are some over the counter treatments that may be fine for your type of infection or you may need a prescription medication to help combat the problem. Onychomycosis can spread, so prompt treatment is important. There are some very advanced treatments that are now available including topical treatments, oral medication and laser treatment for fungal toenails. Just because you have had chemotherapy does not mean you need to have ugly toenails! Visit your podiatrist for more answers on toenail troubles.